If your child has a congenital heart defect, then he or she may be taking cardiac medications to regulate the rate and rhythm of the heart. While these medications are effective in reducing the risk for cardiovascular problems, they may cause problems with the teeth and gums.
This can be especially problematic for children who wear dental appliances such as braces, retainers, or corrective head gear. If you child takes cardiac medications and wears dental appliances, make an appointment with your dentist to discuss the effects of heart medications on orthodontics. Here are three ways your child's heart medications can affect the oral cavity and what you can do about them:
Certain cardiovascular medications can lead to abnormal bleeding in the mouth. One reason heart drugs can lead to abnormal bleeding is that they have the potential to decrease platelet aggregation.
This means that your child's blood may take longer to effectively clot. Another reason for oral bleeding when taking heart medications is that they can actually make the blood thinner. Children who notice that their gums are bleeding may be hesitant to properly brush and floss their teeth, which is very important, especially when wearing braces.
Failure to do so may lead to the accumulation of infection-causing bacteria under the braces. If your child develops abnormal bleeding episodes during oral care routines, make an appointment with the orthodontist, who can prescribe an antimicrobial rinse to help prevent infection.
Medications used in the treatment of heart problems can also alter the pH inside your child's mouth. If the oral cavity changes from alkaline to acidic, canker sores can develop. They can be very irritating, especially when braces rub against them.
If your child develops canker sores as a result of his or her medications, call the physician, who may decrease the dosage, or prescribe a different cardiac drug that is less likely to cause oral problems. Also. make sure to tell the orthodontist about your child's canker sores at your next visit.
Because many heart drugs can cause a dry mouth, they can raise the risk for dental infections and gum disease. The reason for this is that an effective flow of saliva helps wash away oral bacteria, and when this flow is limited as a result of medications, infection-causing microorganisms can accumulate inside the mouth.
If your child suffers from medication-related dry mouth, offer plenty of water throughout the day to help restore oral hydration. While chewing sugarless gum can help promote salivary flow, it is not recommend for kids who wear braces, unless otherwise recommended by the orthodontist.
If your child takes medications because of a heart problem, work with both the physician and dentist. When both of these healthcare professionals are monitoring your child's status, he or she is less likely to develop medication-related oral problems.